Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 34, NWS Pocatello, ID

August 7, 2014Madison County, Teton County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 7, 2014, 4:48 PM MDT for Madison County, Teton County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2014, 4:48 PM MDT (22:48 UTC)
Expired
Aug 7, 2014, 7:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 134 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WGUS55 KPIH 072248
FFWPIH
IDC065-081-080145-
/O.NEW.KPIH.FF.W.0034.140807T2248Z-140808T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
448 PM MDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MADISON COUNTY IN SOUTHEAST IDAHO...
  NORTHWESTERN TETON COUNTY IN SOUTHEAST IDAHO...

* UNTIL 745 PM MDT

* AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THE POTENTIAL FOR FLASH FLOODING FROM A STATIONARY THUNDERSTORM OVER 
THE BIG HOLE MOUNTAINS.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   WARM CREEK...PACKSADDLE CREEK...MILK CREEK...AND OTHER SMALLER
   TRIBUTARIES IN THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY 
DEEPER THAN THEY APPEAR. WHEN ENCOUNTERING FLOODED ROADS MAKE THE 
SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4370 11129 4375 11148 4392 11147 4391 11141
      4394 11138 4394 11136 4381 11124

$$

HUSTON
2 follow-up statements
724 
WGUS75 KPIH 072359
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
559 PM MDT THU AUG 7 2014

IDC065-081-080145-
/O.CON.KPIH.FF.W.0034.000000T0000Z-140808T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TETON ID-MADISON ID-
559 PM MDT THU AUG 7 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
NORTHEASTERN MADISON AND NORTHWESTERN TETON COUNTIES...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM THAT PROMPTED THE FLASH FLOODING WARNING HAD 
WEAKENED WITH MODERATE RAIN SHOWERS REMAINING OVER THE WARNED AREA. 
THUS THE THREAT OF FLASH FLOODING ALONG WARM CREEK...MILK 
CREEK...AND PACKSADDLE CREEK CONTINUES THROUGH 745 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4370 11129 4375 11148 4392 11147 4391 11141
      4394 11138 4394 11136 4381 11124

$$

HUSTON
305 
WGUS75 KPIH 080129
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
729 PM MDT THU AUG 7 2014

IDC065-081-080139-
/O.CAN.KPIH.FF.W.0034.000000T0000Z-140808T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TETON ID-MADISON ID-
729 PM MDT THU AUG 7 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
MADISON AND NORTHWESTERN TETON COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS DISSIPATED AND MOVED 
OUT OF THE AREA.

LAT...LON 4370 11129 4375 11148 4392 11147 4391 11141
      4394 11138 4394 11136 4381 11124

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:14 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 7, 1:14 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
114 PM MDT THU AUG 7 2014

.DISCUSSION...THE LOW PRESSURE SYSTEM THAT HAS BROUGHT HEAVY RAIN
TO THE AREA OVER THE PAST COUPLE DAYS IS BEGINNING TO MOVE
EASTWARD. THE LOW IS LOCATED NEAR THE IDAHO/UTAH BORDER AND WILL
CONTINUE TO MOVE EASTWARD THROUGH THE NIGHT. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGHOUT THE
AFTERNOON...MOST NOTABLY IN THE MOUNTAINS AND HIGHLANDS. SIMILAR
TO CONDITIONS ON WEDNESDAY...HEAVY DOWNPOURS ALONG WITH SMALL HAIL
ARE THE PRIMARY THREATS FROM THESE STORMS THIS AFTERNOON AND
TONIGHT.

SLIGHTLY DRIER AIR WILL WORK INTO THE REGION FOR THE WEEKEND.
HOWEVER THE ATMOSPHERE IS STILL VERY MOIST WITH PRECIPITABLE WATER
VALUES AROUND 0.9 INCHES. THE GFS AND NAM BOTH SHOW THUNDERSTORMS
MOVING THROUGH THE CENTRAL MOUNTAINS TOMORROW AFTERNOON...NOT SO
CERTAIN IN OTHER LOCATIONS. WILL ISSUE A FLASH FLOOD WATCH FOR
FRIDAY AFTERNOON PRIMARILY FOR BLAINE COUNTY AND THE BEAVER CREEK
BURN SCAR.

CONVECTION LOOKS A LITTLE MORE WIDESPREAD ON SATURDAY AS AN UPPER
LEVEL SHORTWAVE TROUGH WILL MOVE THROUGH THE REGION. ONCE
AGAIN...HEAVY RAIN IS POSSIBLE WITH THUNDERSTORMS. THE THREAT FOR
ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL PERSIST THROUGH
AT LEAST MIDWEEK AS MODELS CONTINUE TO INDICATE THAT MONSOONAL FLOW
WILL PERSIST OVER THE REGION.

VALLE

&&

.AVIATION...HAVE SHOWERS AND VICINITY THUNDERSTORMS AT ALL TAF SITES
TODAY WITH MOST DEVELOPING NEAR SUN AND BYI EARLY.  EXPECT VFR
CONDITIONS EVEN IN SHOWERS BUT COULD SEE POCKETS OF MVFR IN HEAVIEST
DOWNPOURS.  EXPECT ISOLATED SHOWERS AND THUNDERSTORMS AGAIN FRIDAY
BUT EXPECT COVERAGE TO BE LESS WITH SUN MOST LIKELY SITE TO GET
ACTIVITY.  DO NOT EXPECT STRONG WINDS EXCEPT NEAR THUNDERSTORM
OUTFLOW.
GK

&&

.FIRE WEATHER...THE EXTREMELY MOIST AIRMASS INFLUENCED BY UPPER
LEVEL LOW PRESSURE SYSTEM MOVING THROUGH IDAHO TODAY REMAINS IN
PLACE.   VERY HIGH HUMIDITY CONTINUES WITH WIDESPREAD SHOWERS AND
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS EXPECTED THROUGH EARLY
EVENING.   EXPECT SLIGHTLY DRIER CONDITIONS FRIDAY BUT HUMIDITY
SHOULD REMAIN WELL ABOVE CRITICAL LEVELS.  EXPECT ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ONCE AGAIN WITH LESS RAIN
COVERAGE EXPECTED.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT IDZ017>025-031-032.

FLASH FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
IDZ031.

&&

In the hours before

Special weather statement, Aug 7, 3:42 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
342 PM MDT THU AUG 7 2014

IDZ022-023-072245-
ONEIDA ID-BANNOCK ID-
342 PM MDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHEASTERN ONEIDA COUNTY IN SOUTHEAST IDAHO

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NORTHWEST OF MALAD...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN THROUGH 445 PM MDT.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN ONEIDA COUNTY...
  RURAL SOUTHERN BANNOCK COUNTY...
  MALAD SUMMIT...

LAT...LON 4219 11241 4248 11234 4238 11200 4214 11227
TIME...MOT...LOC 2141Z 202DEG 5KT 4222 11229

HUSTON
Special weather statement, Aug 7, 3:49 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
349 PM MDT THU AUG 7 2014

IDZ020-023-072245-
BINGHAM ID-BONNEVILLE ID-
349 PM MDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES EAST OF GOSHEN. THIS STORM WAS NEARLY
STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AS IT LIFTS SLOWLY NORTH TOWARD BONE THROUGH 445 PM MDT.

LOCATIONS IMPACTED INCLUDE...
   BONE...

LAT...LON 4317 11169 4317 11187 4324 11190 4327 11187
      4328 11192 4340 11198 4341 11161
TIME...MOT...LOC 2148Z 177DEG 2KT 4324 11178

HUSTON
Special weather statement, Aug 7, 3:57 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
357 PM MDT THU AUG 7 2014

IDZ019-020-072300-
JEFFERSON ID-BONNEVILLE ID-MADISON ID-FREMONT ID-
357 PM MDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTH CENTRAL FREMONT COUNTY IN EASTERN IDAHO
  CENTRAL MADISON COUNTY IN SOUTHEAST IDAHO
  EXTREME NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF POPLAR...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN THROUGH 500 PM MDT.

LOCATIONS IMPACTED INCLUDE...
   ARCHER...

LAT...LON 4362 11153 4363 11161 4361 11163 4362 11178
      4392 11182 4390 11145
TIME...MOT...LOC 2157Z 184DEG 4KT 4371 11165

HUSTON
Special weather statement, Aug 7, 4:25 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
425 PM MDT THU AUG 7 2014

IDZ019>021-023-072315-
TETON ID-JEFFERSON ID-BINGHAM ID-BONNEVILLE ID-MADISON ID-
425 PM MDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN MADISON COUNTY IN SOUTHEAST IDAHO
  CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
  WESTERN TETON COUNTY IN SOUTHEAST IDAHO

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NUMBER OF STRONG THUNDERSTORMS EXTENDING FROM SOUTH OF BONE TO THE
BIG HOLE MOUNTAINS EAST OF REXBURG. THESE STORMS WERE NEARLY
STATIONARY AND ARE EXPECTED TO PRODUCE WIND GUSTS UP TO 40 MPH AND
HEAVY RAIN THROUGH 515 PM MDT.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN BINGHAM COUNTY...
  CENTRAL BONNEVILLE COUNTY...
  EASTERN MADISON COUNTY...
  WESTERN TETON COUNTY...

LAT...LON 4323 11140 4315 11206 4383 11169 4385 11127
TIME...MOT...LOC 2222Z 319DEG 0KT 4322 11192

HUSTON
Special weather statement, Aug 7, 4:27 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
427 PM MDT THU AUG 7 2014

IDZ017-018-031-032-072330-
BUTTE ID-BLAINE ID-CUSTER ID-
427 PM MDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  EXTREME WEST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 16 MILES SOUTH OF CHILLY TO 9
MILES NORTHWEST OF GROUSE...MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAIN THROUGH 530 PM MDT.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN BLAINE COUNTY...
  RURAL SOUTHEASTERN CUSTER COUNTY...
  RURAL WESTERN BUTTE COUNTY...
  RURAL CENTRAL BLAINE COUNTY...
  RURAL SOUTHWESTERN BUTTE COUNTY...

LAT...LON 4391 11401 4384 11363 4331 11364 4343 11418
TIME...MOT...LOC 2227Z 006DEG 19KT 4384 11394 4378 11369

HUSTON
Special weather statement, Aug 7, 4:35 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
435 PM MDT THU AUG 7 2014

IDZ021-072315-
BINGHAM ID-POWER ID-BANNOCK ID-
435 PM MDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
  SOUTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WEST OF POCATELLO...MOVING SLOWLY NORTHWEST AT 5
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. INDIVIDUALS LIVING ON THE WEST BENCH MAY SEE SWIFT
WATER RUNNING DOWN NORMALLY DRY GULLIES AND STREATS THROUGH 530 PM
MDT.

LOCATIONS IMPACTED INCLUDE...
   CHUBBUCK...
   POCATELLO WEST BENCH...

LAT...LON 4295 11270 4303 11248 4284 11240 4283 11242
      4280 11249
TIME...MOT...LOC 2234Z 142DEG 4KT 4287 11247

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:29 PM MDTSpecial Weather StatementPIHCuster61 min
Aug 7, 6:39 AM MDTSpecial Weather StatementPIHBingham, Power51 min
Aug 7, 7:51 AM MDTSpecial Weather StatementPIHBannock, Bingham, Power84 min
Aug 7, 2:13 PM MDTFlash Flood WarningPIHBlaine3 hr
Aug 7, 3:31 PM MDTSpecial Weather StatementPIHBonneville59 min
Aug 7, 3:42 PM MDTSpecial Weather StatementPIHOneida63 min
Aug 7, 3:49 PM MDTSpecial Weather StatementPIHBonneville56 min
Aug 7, 3:57 PM MDTSpecial Weather StatementPIHMadison63 min
Aug 7, 4:25 PM MDTSpecial Weather StatementPIHBonneville, Madison50 min
Aug 7, 4:27 PM MDTSpecial Weather StatementPIHBlaine63 min
Aug 7, 4:35 PM MDTSpecial Weather StatementPIHPower40 min
Aug 7, 4:58 PM MDTSpecial Weather StatementPIHBannock47 min
Aug 7, 5:12 PM MDTSpecial Weather StatementPIHJefferson48 min
Aug 7, 5:27 PM MDTSpecial Weather StatementPIHCuster63 min
Aug 7, 5:30 PM MDTSpecial Weather StatementPIHBlaine60 min
Aug 7, 5:49 PM MDTSpecial Weather StatementPIHFremont56 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.